Massachusetts, 2006

Damaging Wind in Massachusetts, June 20, 2006

June 20, 2006 · NWS ALY · 1 event in 1 county or zone

Early in the day on June 20, a fairly strong cold front lay in an arc from near the mouth of the St Lawrence Valley to just north of the Ohio Valley. The front moved southeastward to off the Atlantic Coast late at night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Early in the day on June 20, a fairly strong cold front lay in an arc from near the mouth of the St Lawrence Valley to just north of the Ohio Valley. The front moved southeastward to off the Atlantic Coast late at night. The air mass covering western Massachusetts was moist and unstable. As the front approached western New England late in the afternoon, a line of thunderstorms associated with the front moved into western Massachussets. A couple of thunderstorms became severe producing damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 20, 4:10 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 20, 4:10 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUN 20 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
COLD FRONT MOVING THROUGH THIS EVENING WILL BRING AN END TO THE
SCATTERED SHWRS/TSTMS. STILL THE POTENTIAL FOR ISOLATED SEVERE
STORMS EARLY THIS EVENING...BUT SO FAR THIS AFTN ALL THE SEVERE
ACTIVITY HAS BEEN TO OUR NORTH AND EAST.

IT WILL BECOME MAINLY CLEAR AND MUCH LESS HUMID LATER TONIGHT AS
HIGH PRESSURE BUILDS IN...WITH A MOSTLY SUNNY AND PLEASANT DAY
WEDNESDAY AS THE HIGH PRESSURE AREA CRESTS OVER THE REGION.

INCREASING SOUTHERLY FLOW WILL BRINGS CLOUDS AND HUMIDITY BACK TO
THE REGION WEDNESDAY NIGHT WHICH WILL PERSIST INTO FRIDAY. THERE IS
THE POTENTIAL FOR A SHOWER OR THUNDERSTORM AT ANY TIME FROM LATE
WEDNESDAY NIGHT INTO FRIDAY...BUT NO SIGNIFICANT FEATURES NOTED
DURING THIS PERIOD TO ORGANIZE ACTIVITY UNTIL A COLD FRONT MOVES
INTO THE FORECAST AREA ON FRIDAY. THE HIGHEST POPS DURING THIS
PERIOD HAVE BEEN FORECAST FOR FRIDAY...BUT EVEN ON FRIDAY THE POPS
ARE IN THE CHANCE RANGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRONTAL BOUNDARY DISCUSSED ABOVE WILL PUSH JUST SOUTH OF THE REGION
BY SATURDAY MORNING...AND ONLY A LITTLE BIT FURTHER SOUTH BY SUNDAY
MORNING. AFTER THAT POINT IT WILL STALL AND REMAIN IN PLACE THROUGH
THE REST OF THE LONG TERM PERIOD AS IT SLOWLY WASHES OUT. GREAT
UNCERTAINTY DURING THIS PERIOD WHICH COULD WIND UP BEING A PROLONGED
WET PERIOD BASED ON SOME MODEL FORECSATS...BUT COULD ALSO WIND UP
BEING A DECENT WEEKEND BASED ON OTHER FORECASTS.

AT THIS POINT WILL KEEP MUCH OF THE NORTHERN PART OF THE FORECAST
AREA DRY...OR ONLY FORECAST SLIGHT CHANCE POPS DURING THE WEEKEND.
HIGHER POPS WILL BE FORECAST ACROSS THE SOUTH.

EARLY NEXT WEEK HAVE FORECAST 30-40 PERCENT POPS FOR ALL AREAS.

&&

.AVIATION...
MAINLY VFR CONDS WILL PREVAIL THROUGH THIS EVENING. SCT SHRA/TSRA
AND BRIEF MVFR CONDS POSSIBLE UNTIL EARLY EVENING...AS A COLD FRONT
PUSHES EASTWARD THRU THE AREA. SKIES WILL CLEAR THIS EVENING...AS
SFC HI PRES AND DRIER AIR BUILDS IN FROM THE WEST. HOWEVER...THERE
WILL BE ENOUGH RESIDUAL LOW LVL MOISTURE AND WINDS WILL BE LIGHT
ENOUGH FOR FOG TO FORM GENERALLY AFTER MIDNIGHT. MVFR TO IFR CONDS
WILL BE ASSOC WITH THE FOG. WITH DRYING LOW LEVELS AND PLENTY OF
SUNSHINE...ANY FOG WILL QUICKLY SCOUR WITHIN A COUPLE HOURS AFTER
SUNRISE WITH PREVAILING VFR CONDS THEREAFTER. SFC WINDS WILL BE WEST
TO NORTHWEST 10-15 KTS THRU EARLY THIS EVENING...DIMINISHING TO
LIGHT AND VARIABLE OVERNIGHT AND WED MORNING.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
PASSAGE THIS EVENING WILL ONLY AMOUNT TO BETWEEN ONE QUARTER AND ONE
THIRD OF AN INCH OF RAIN IN SOME SPOTS. NO RESPONSE FROM RUNOFF IS
EXPECTED IN AREA RIVERS AND STREAMS. DRY CONDS WILL DOMINATE
OVERNIGHT AND THROUGH THE DAY WEDNESDAY...AS HIGH PRESSURE AND DRIER
AIR BUILD IN FROM THE WEST. THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE LATE WEDNESDAY NIGHT INTO THURSDAY AS A WARM
FRONT APPROACHES FROM THE WEST. UNSETTLED WEATHER WILL CONTINUE
THURSDAY NIGHT AND FRIDAY...WITH A FRONTAL BOUNDARY DRAPED SOMEWHERE
ACROSS THE REGION. THERE IS STILL SOME QUESTION ABOUT THE WEATHER FOR
THE WEEKEND...BUT AS OF NOW IT APPEARS THE BEST THREAT FOR RAIN WILL
BE ACROSS SOUTHERN AREAS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Jun 20, 11:41 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1241 PM EDT TUE JUN 20 2006

MAZ001-025-NYZ041-043-049-050-052>054-060-061-084-VTZ013>015-
211100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN SARATOGA-
NORTHERN WASHINGTON-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN COLUMBIA-EASTERN COLUMBIA-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1241 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WASHINGTON...SARATOGA...
SCHENECTADY...ALBANY...RENSSELAER...COLUMBIA...BENNINGTON...
WINDHAM AND BERKSHIRE COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM WATCH NUMBER 521 HAS BEEN ISSUED FOR THIS
AREA UNTIL 800 PM. DAMAGING STRAIGHT LINE WIND GUSTS OF 58 MPH OR
MORE ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS...BUT LARGE
HAIL IS ALSO POSSIBLE. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM
WEST TO EAST AT 30 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES...
WASHINGTON...SARATOGA...SCHENECTADY...ALBANY...RENSSELAER...COLUMBIA...
BENNINGTON...WINDHAM AND BERKSHIRE COUNTIES.

CTZ001-013-NYZ032-033-038>040-042-047-048-051-058-059-063>066-082-
083-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN HERKIMER-
HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
WESTERN GREENE-EASTERN GREENE-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-
1241 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT AND EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 3:44 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
444 PM EDT TUE JUN 20 2006

NYZ084-VTZ013-202115-
BENNINGTON VT-SOUTHERN WASHINGTON NY-
444 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED 15 MILES
WEST OF DORSET...OR ABOUT 8 MILES NORTHWEST OF SALEM...AND MOVING
EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
DORSET BY 505 PM EDT

JPV
Special weather statement, Jun 20, 4:08 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT TUE JUN 20 2006

NYZ053-054-202200-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-
508 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS IN RENSSELAER COUNTY...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 45 MPH...AND FREQUENT LIGHTNING. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF CENTER BRUNSWICK TO
CENTER BRUNSWICK TO WYANTSKILL...OR ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF TROY TO TROY...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
AVERILL PARK BY 515 PM EDT
GRAFTON BY 525 PM EDT
BERLIN BY 535 PM EDT

JPV
Local storm report, Jun 20, 4:58 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
558 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             MOORES MILL             41.70N 73.75W
06/20/2006  M0.88 INCH       DUTCHESS           NY   TRAINED SPOTTER

&&

OKEEFE
Local storm report, Jun 20, 5:04 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
604 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             LANESBOROUGH            42.52N 73.23W
06/20/2006  M0.75 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

OKEEFE
Special weather statement, Jun 20, 5:17 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT TUE JUN 20 2006

CTZ001-013-202300-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
617 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...HAIL UP TO ONE HALF
INCH IN DIAMETER...WINDS IN EXCESS OF 45 MPH...AND FREQUENT
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
TORRINGTON TO NEW PRESTON TO GAYLORDSVILLE...AND MOVING EAST AT 25
MPH.

THUNDERSTORMS WILL BE NEAR...
TORRINGTON...LITCHFIELD AND LITCHFIELD GREEN BY 625 PM EDT
WINSTED AND NEW MILFORD BY 630 PM EDT
NEW HARTFORD AND THOMASTON BY 640 PM EDT
TERRYVILLE BY 650 PM EDT
OAKVILLE BY 700 PM EDT

JPV
Special weather statement, Jun 20, 5:29 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
629 PM EDT TUE JUN 20 2006

MAZ001-025-NYZ061-202315-
EASTERN COLUMBIA NY-SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
629 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS IN COLUMBIA AND BERKSHIRE COUNTIES...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...HAIL UP TO ONE HALF
INCH IN DIAMETER...WINDS IN EXCESS OF 45 MPH...AND FREQUENT
LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16
MILES SOUTHEAST OF NORTH ADAMS TO 9 MILES NORTHEAST OF GREAT
BARRINGTON TO 10 MILES WEST OF GREAT BARRINGTON...AND MOVING EAST AT
20 MPH.

THUNDERSTORMS WILL BE NEAR...
GREAT BARRINGTON AND BECKET BY 635 PM EDT
SHEFFIELD BY 650 PM EDT
OTIS BY 655 PM EDT
ASHLEY FALLS BY 700 PM EDT
SANDISFIELD BY 710 PM EDT

JPV

The radar

The Albany radar (KENX), 83 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
June 20, 5:54 PM EST
Where
Berkshire County, Monterey
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.183, -73.217

A trained spotter reported trees were blown down in Monterey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521633.